# SDR CA010110009

- Difficulty date: December 15, 2000
- Submitted: January 19, 2001
- Operation: General aviation
- Make and model: Piper PA-31
- Aircraft time: 18,003 hours
- Engine: Lyc TIO540A1A
- System (JASC): 8550 · Reciprocating Engine Oil System
- Part: Engine
- Condition: Failed
- Location: Right
- Stage of operation: CL
- How discovered: O
- Nature of condition: J
- Precautionary procedure: E, A

## Discrepancy

(CAN) ON CLIMB OUT FROM YXD, THE PILOTS NOTICED FLAMES FROM INSIDE THE ENGINE COWL ACCESS DOOR ON RT ENGINE. FOLLOWING FLIGHT MANUAL PROCEDURES, THEY THEN SHUT DOWN THE ENGINE AND FEATHERED THE PROPELLER. THEY THEN MADE AN UNSCHEDULED LANDING  IN YEG WHERE MAINTENANCE HAD A LOOK AT THE ENGINE. THE BURNT REMAINS OF, WHAT IS THOUGHT TO BE, A SHOP RAG WAS FOUND IN THE AFT OF THE ENGINE COWL. THE REMAINS WERE REMOVED, THE ENGINE INSPECTED FOR FIRE DAMAGE, AND THE AIRCRAFT RETURNED TO SERVICE.THERE WAS NO FIRE DAMAGE NOTED AT TIME OF INSPECTION.
